|Year : 2020 | Volume
| Issue : 1 | Page : 54-56
Hydroxyzine-induced Baboon syndrome: A rare case report
BS Chandrashekar, SA Archana, Prarthana B Desai
Department of Dermatology, Cutis Academy of Cutaneous Science, Bengaluru, Karnataka, India
|Date of Submission||21-Nov-2019|
|Date of Acceptance||31-Dec-2019|
|Date of Web Publication||23-Jan-2020|
Dr. Prarthana B Desai
5/1, 4th Main MC Layout, Near Veeresh Theatre, Vijay Nagar, Bengaluru - 560 040, Karnataka
Source of Support: None, Conflict of Interest: None
Symmetrical drug-related intertriginous and flexural exanthema or drug-related Baboon syndrome is an adverse drug reaction reported to be caused by various drugs. In this report, we describe a case induced by hydroxyzine in a 65-year-old man. Review of literature identified only one case of hydroxyzine-induced Baboon syndrome.
Keywords: Baboon syndrome, hydroxyzine, symmetrical drug-related intertriginous and flexural exanthema
|How to cite this article:|
Chandrashekar B S, Archana S A, Desai PB. Hydroxyzine-induced Baboon syndrome: A rare case report. Indian J Health Sci Biomed Res 2020;13:54-6
|How to cite this URL:|
Chandrashekar B S, Archana S A, Desai PB. Hydroxyzine-induced Baboon syndrome: A rare case report. Indian J Health Sci Biomed Res [serial online] 2020 [cited 2020 Jul 8];13:54-6. Available from: http://www.ijournalhs.org/text.asp?2020/13/1/54/276424
| Introduction|| |
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is a self-limiting cutaneous drug reaction characterized by diffuse erythema and maculopapular eruptions symmetrically, involving the intertriginous areas and gluteal region in the absence of systemic involvement. Beta-lactam antibiotics and chemotherapeutic agents are the most common offending drugs. It appears within a few days after systemic administration of substances. Recently, many drugs such as acetaminophen, hydroxyzine, ranitidine, varenicline, radiocontrast, and contact allergens such as mercury and nickel have been reported to be causative drugs. Here, we report a case of SDRIFE possibly induced by hydroxyzine.
| Case Report|| |
A 65-year-old man presented with diffuse erythema and erythematous papules involving the neck, cubital fossa, gluteal region, and groin, which was symmetrically distributed along with erythematous papules and plaques over the abdomen [Figure 1], [Figure 2], [Figure 3]. He was diagnosed as a case of allergic contact dermatitis and treated with a course of systemic steroids, pantoprazole along with topical steroids, and antihistamines such as fexofenadine and hydroxyzine. There was no improvement in the lesions, and hence, further blood investigations were done. There was no history of any other drug ingestion. Systemic symptoms were absent. His history revealed similar lesions in the past with oral hydroxyzine. Administration of hydroxyzine was discontinued. Oral pregabalin and moisturizer were prescribed. After 3 days of cessation of hydroxyzine, the skin lesions gradually resolved. The patient did not agree for either patch test or oral provocation test. The diagnosis was reconsidered as drug-induced Baboon syndrome to hydroxyzine. Causality of hydroxyzine-induced SDRIFE was in the probable category, according to the Naranjo Adverse Drug Reaction Probability Scale (a score of 6).
|Figure 1: Sharply demarcated erythema and erythematous papules over the neck|
Click here to view
| Discussion|| |
Drug-related Baboon syndromes are very rare. Häusermann et al. proposed in 2004 a new acronym: SDRIFE to replace and further refine the old term of drug-related Baboon syndrome. They proposed five diagnostic criteria for SDRIFE: (1) Exposure to a systemically administered drug either at the first or repeated dose (excluding contact allergens); (2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area; (3) involvement of at least another intertriginous/flexural localization; (4) symmetry of affected areas; and (5) absence of systemic symptoms and signs. Our patient fulfilled all these criteria.
The majority of the reported cases of SDRIFE were due to antibiotics, especially amoxycillin (with over 15 cases). Other causative drugs reported are antihypertensives, intravenous immunoglobulin, barium sulfate, mitomycin C, oxycodone, rivastigmine, ranitidine, hydroxyzine, varenicline, and radiocontrast media.
SDRIFE can affect a person of any age, with a male preponderance. It is thought to be a type IV hypersensitivity reaction. It occurs 9–14 days after the first exposure to a drug, but the duration may be longer. The interval between drug intake and the rash in SDRIFE is explained by the direct binding of the drug to T-cell receptors. Dermal infiltration by CD3+ and CD4+ T-cells has been demonstrated in SDRIFE with an expansion of CD26 P-selectin, which normally plays a role in recruitment of memory or effector type 1 helper T-cells to sites of inflammation, in the endothelial and keratinocyte layers. A patch test is positive in only up to 50% of patients, probably due to the reduced absorption of drugs by the skin, whereas an oral provocation test is positive in most patients with SDRIFE. The histological features are superficial perivascular inflammatory infiltrate composed of lymphocytes and eosinophils, subcorneal pustules, or vacuolar changes and hydropic degeneration in the basal cell layer with subepidermal bullae and necrotic keratinocytes.,
Our patient was receiving hydroxyzine and pantoprazole when he developed SDRIFE. We considered the possibility of hydroxyzine-induced drug reaction, as there was a case report. This was further confirmed by the resolution of the symptoms on withdrawal of hydroxyzine. The remote possibility of pantoprazole-induced reaction was ruled out as he showed improvement despite continuation of pantoprazole.
The causality assessment by the Naranjo's algorithm (score 6) showed that the likelihood of this adverse drug reaction being due to hydroxyzine was probable.
| Conclusion|| |
SDRIFE secondary to hydroxyzine is very rare and documented in very few cases. Clinicians should be aware of this uncommon side effect and have a high index of clinical suspicion and should be aware of possibility of adverse reactions with antihistaminic drugs, which are frequently prescribed to manage drug reactions. A patient with a history of hypersensitivity to a certain antihistamine should be treated with caution with respect to cross-reaction with other antihistamines of the same chemical class. We report this case to highlight the importance of considering SDRIFE in any patient manifesting a symmetric intertriginous eruption involving multiple body folds shortly after drug intake. Early recognition of this uncommon condition can ensure prompt treatment and a significant reduction in morbidity. To the best of our knowledge, this case seems to be the first reported case of hydroxyzine-induced SDRIFE from India.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 2004;51:297-310.
Tan SC, Tan JW. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8.
Allain-Veyrac G, Lebreton A, Collonnier C, Jolliet P. First case of symmetric drug-related intertriginous and flexural exanthema (sdrife) due to rivastigmine? Am J Clin Dermatol 2011;12:210-3.
Kim BJ, Kim HS, Lee JY, Kim HO, Park YM, La HO. Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib. Int J Dermatol 2014;53:e1-3.
Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J 2009;15:3.
Akkari H, Belhadjali H, Youssef M, Mokni S, Zili J. Baboon syndrome induced by hydroxyzine. Indian J Dermatol 2013;58:244.
] [Full text]
[Figure 1], [Figure 2], [Figure 3]